Funnel Cloud, Hansford
- When
- June 23, 6:22 PM CST
- Where
- Hansford County, 3.63 mi SSW of Gruver
- Reported by
- Law Enforcement
- Coordinates
- 36.220, -101.420
Funnel cloud reported south of Gruver.
An upper level trough came off of the Rocky Mountains and over the Central Great Plains. This system helped storms to develop in the western Oklahoma Panhandle and northwest Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
An upper level trough came off of the Rocky Mountains and over the Central Great Plains. This system helped storms to develop in the western Oklahoma Panhandle and northwest Texas Panhandle. A north/south oriented line of storms developed and moved east. The thunderstorms encountered a more favorable as they tracked east into the central Oklahoma Panhandle and north central Texas Panhandle. The southern part of this line of storms produced a funnel cloud 3 miles south of Gruver, TX and continued producing hail between 1 and 1.25 inches in diameter as they crossed Texas Panhandle and entered western Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 23, 5:32 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 632 PM CDT Sun Jun 23 2019 .AVIATION... 00Z TAF Cycle VFR conditions are expected at the three TAF sites through 00Z Tuesday. Thunderstorms may impact the Guymon TAF site between 00Z and 02Z Monday which could result in brief MVFR conditions. Light mainly north and northeast winds becoming southeast to south and southwest to west 5 to 10 knots or 5 to 15 knots through 00Z Tuesday at all three TAF sites. Thunderstorms could cause strong and erratic winds mainly at the Guymon TAF site between 00Z and 02Z Monday. Schneider && .PREV DISCUSSION... /Issued 221 PM CDT Sun Jun 23 2019/ SHORT TERM...Tonight Highly sheared environment in place again today across the Texas and Oklahoma Panhandles, with surface to 6 km bulk shear values in the 40 to 70 kt range. Instability remains limited however, with MLCAPEs currently below 1000 J/kg. Potential exists for thunderstorm development as convective temperatures are reached, but lack of a significant convergence zone should keep coverage isolated at best. Current forecast includes isolated thunderstorms through this evening across northern half of forecast area, where higher 700 mb theta-e values and stronger upper-level flow are currently noted. Recent runs of CAMs have been favoring this same area. Main hazard from thunderstorms expected to be strong winds, as deeply-mixed inverted V soundings expected. DCAPE values of 1800 J/kg which are forecast could result in gusts above 65 MPH. All isolated thunderstorm activity expected to end by midnight. Cockrell LONG TERM...Monday through Sunday Next shot(s) at rain or thunderstorms will be each afternoon and evening Monday night through Wednesday. Each day, there will once again be isolated thunderstorms developing across the south plains and panhandles. The NAM and several of the convective allowing models suggest this scenario well, although they likely have the exact positioning wrong. Will therefore keep any PoPs to a minimum for Tuesday afternoon and evening, with the 'higher' possibilities in the western third of the Panhandles, where there is a pronounced dew point gradient and moisture convergence. These storms, assuming they form, will be confined to the early evening to around midnight. A near repeat is expected on Wednesday and Thursday, with considerable sunshine and dry conditions during the day, with isolated to scattered showers and thunderstorms building across the higher terrain and moving into the Panhandles. As the upper high builds in, the temperatures will increase somewhat, but not quite to the upper 90s or triple digits from last week. The exception to this, however, would be in the canyon areas, where temperatures are routinely 5-6 degrees warmer than they are on the caprock. Low temperatures expected to be in the 60s for much of the upcoming week, with highs topping out in the low to mid 90s by the end of the work week. Fox && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous Weather Outlook National Weather Service Amarillo TX 232 PM CDT Sun Jun 23 2019 OKZ001>003-TXZ001>020-317-240745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 232 PM CDT Sun Jun 23 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated thunderstorms possible across the north and east through midnight. Storms could be severe at times with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Sunday. Thunderstorms will be possible each day Monday through Thursday, especially during the for late afternoon to early evening time periods. Thunderstorms may be severe at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely.
Special Weather Statement National Weather Service Amarillo TX 553 PM CDT Sun Jun 23 2019 OKZ002-240000- Texas OK- 553 PM CDT Sun Jun 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS COUNTY UNTIL 700 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles northeast of Eva, or 11 miles southeast of Elkhart, moving northeast at 35 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eva and Hough. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3667 10186 3687 10195 3699 10188 3698 10129 TIME...MOT...LOC 2253Z 227DEG 31KT 3686 10181 Schneider
Special Weather Statement
National Weather Service Amarillo TX
635 PM CDT Sun Jun 23 2019
OKZ001-002-240000-
Cimarron OK-Texas OK-
635 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 700 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Elkhart, moving northeast at 25 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3691 10161 3681 10204 3698 10213 3699 10210
3699 10165
TIME...MOT...LOC 2335Z 246DEG 22KT 3693 10201
SchneiderSpecial Weather Statement National Weather Service Amarillo TX 647 PM CDT Sun Jun 23 2019 TXZ002-003-240045- Sherman TX-Hansford TX- 647 PM CDT Sun Jun 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN AND NORTHWESTERN HANSFORD COUNTIES UNTIL 745 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Texhoma, or 19 miles east of Stratford, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Gruver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3629 10183 3647 10180 3644 10122 3617 10128 TIME...MOT...LOC 2346Z 279DEG 17KT 3638 10173 Schneider
The Amarillo radar (KAMA), 113 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
5 hail, 1 funnel cloud. Local standard time, as filed.
Funnel cloud reported south of Gruver.
Hail up to nickel size was reported by a trained spotter.
Mostly dime to nickel size hail was reported just south of Gruver, however the maximum hail size was up to quarter size.
Half dollar hail occurred at County Road CC and 26.
Quarter size hail lasted about 3 minutes just northwest of Glazier on Highway 60. Wind was estimated 40 to 50 mph with a few peak gusts around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840515, 840516, 840517, 840518, 840519, 840520.